Kansas, 2021

Hail in Kansas, March 16, 2021

March 16, 2021 · NWS TOP · 2 events in 2 counties and zones

A couple of reports of quarter size hail occurred late on March 16th with a small number of t-storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A couple of reports of quarter size hail occurred late on March 16th with a small number of t-storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 16, 6:05 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 16, 6:05 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
705 PM CDT Tue Mar 16 2021

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM CDT Tue Mar 16 2021

A compact closed low over the Southwest early this afternoon is
progged to continue moving eastward across the Southern Rockies this
evening before emerging over the Southern Plains late tonight. This
system will bring increasing chances for elevated storms tonight and
Wednesday with rain changing to snow on the backside of the system
late Wed into Wednesday night.

Tonight-Wed night...We're still seeing plenty of MUCAPE progged (500-
1500 J/KG) with lengthy 1-6km shear vectors (40-55 kts) after 05-07Z
which remain supportive of elevated strong to severe storms with
large hail being the primary threat although a few severe wind gusts
may also be possible. Areas mainly south of I-70 will have the best
chance for a few severe storms. A brief lull is possible during the
morning hours but as the mid/upper trough moves into northeast OK,
an increasing TROWAL airstream and developing deformation axis
should fill in with precipitation. We may come close to wind
advisory criteria across portions of north central KS during the
afternoon hours with gusts of 30-35 knots possible. The best
instability by afternoon should remain south of the area but a
strong storm or two may remain possible. We could see some snow try
to mix in during the evening and overnight hours but the NAM remains
much colder in the surface layer when compared to the SREF/GFS so
confidence in accumulating snow remains fairly low at this time.
The snowfall forecast was trended upward slightly with around an
inch or so possible in the far northeast corner of the forecast
area in the vicinity of Brown county with lessor amounts as you
move south and west through Manhattan and towards Abilene. Large-
scale forcing for subsidence will overspread the region from west
to east as we move through the overnight hours with precipitation
ending from west to east during the early morning hours on
Thursday. Forecast rainfall up to around 2 inches may lead to some
flooding concerns given recent moisture over the past week.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM CDT Tue Mar 16 2021

Thu-Fri...high pressure will build across the area in the wake of
the storm system with clearing expected from west to east. Seasonable
temperatures and dry weather conditions are anticipated on
Thursday with breezy northerly winds. As high pressure settles
over the Great Lakes and Ohio Valley area on Friday, light east
and southeast winds will return to northeast Kansas with another
mild spring-like day anticipated on Friday with highs in the mid
and upper 50s.

Sat-Tue...A mid/upper ridge will move eastward across the
Appalachians over the weekend while a trough builds across the
Rockies. Mild and dry weather should prevail over the weekend with
increasing chances for showers and storms as we move into the
beginning of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Mar 16 2021

MVFR stratus should develop across the terminals in the next hour
or two. An upper level disturbance will bring shower and some
elevated thunderstorms across the terminals late this evening and
through the morning hours of Wednesday. Stratus cielings will drop
to 500 to 1000 feet when the rain begins. The IFR ceilings will
continue through 00Z THU. Northeast winds will increase to 15 to
20 KTS with guts of 25 to 30 KTS during the afternoon hours

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ICT
LONG TERM...ICT
AVIATION...Gargan
Hazardous weather outlook, Mar 16, 1:57 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
Issued by National Weather Service Wichita KS
257 PM CDT Tue Mar 16 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-172000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
257 PM CDT Tue Mar 16 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are forecast to develop after midnight tonight and
continue into Wednesday. Some of these storms tonight and early on
Wednesday could be strong to severe with large hail being the main
hazard although damaging winds will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected to continue Wednesday morning into the
afternoon, some of which could be strong to severe producing
large hail and damaging winds.

With wet soil from recent rainfall, additional rounds of moderate
precipitation through Wednesday could lead to flooding of creeks
and rivers.

Rain may mix with snow becoming all snow across portions
northeast Kansas late Wednesday night and into the early morning
hours on Thursday. Accumulations around 1 inch may be possible
before diminishing on Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 16, 10:33 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
1133 PM CDT Tue Mar 16 2021

KSZ054-170500-
Lyon-
1133 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYON COUNTY UNTIL
MIDNIGHT CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Americus, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Emporia, Americus, Allen, Admire and Bushong.

This includes the following highways...
 Interstate 35 between mile markers 128 and 133.
 Kansas Turnpike between mile markers 128 and 150.

LAT...LON 3848 9635 3855 9635 3874 9624 3874 9609
      3868 9595 3865 9595 3839 9615
TIME...MOT...LOC 0432Z 208DEG 29KT 3853 9624

Teefey

The radar

The Topeka radar (KTWX), 55 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lyon

When
March 16, 10:35 PM CST
Where
Lyon County, 6.41 mi NNE of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -96.260

A spotter reported quarter size hail.

Hail, Osage

When
March 16, 11:16 PM CST
Where
Osage County, 0.88 mi NW of Osage City
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -95.830

We received a report from mPING of quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950338, 950339.